Reader Question: Accolate Cures Implanted Breast Hardening?
Posted Jan 04 2011 10:30am
I just had a breast augmentation a week ago. The saline implants were placed under my muscle. My doctor keeps pushing Accolate on me even though I tell him I don’t like the way it makes me feel and I don’t like about the potential dangers of the drug. What do you recommend to your patients? I massage regularly and am starting to take vitamin E. Is there anything else I can do because I do not want to take this potentially harmful drug.
Breast hardening after the placement of implants is referred to as capsular contracture. It can be more of a problem with patients who smoke cigarettes, have had radiation treatment, have bled or had implant infection after surgery, and/or have had silicone implant placement. The use of moderate sized saline implants under the muscle is not commonly associated with severe contracture, but there are patients who have had repeated problems with it.
Accolate is an asthma medication in the class called leukotriene inhibitor. There have been a few studies showing some decrease in contracture in high risk groups on the medication. There is a small risk of liver problems. Some doctors are using it as prophylaxis in patients at high risk for developing contracture.
Unless you are in such a high risk group, I would likely not put you on it. This is something to discuss with your surgeon. A discussion before placing a patient on a drug with more than a small risk is my practice. The handling of patients does have something to do with your doctor’s philosophy of course.
I usually recommend massage for my normal risk breast implant patients and enjoy a low capsular contracture incidence.